Letters in Mathematical Physics

, Volume 97, Issue 1, pp 45–60 | Cite as

Generalized Euler–Poincaré Equations on Lie Groups and Homogeneous Spaces, Orbit Invariants and Applications

  • Feride TığlayEmail author
  • Cornelia Vizman


We develop the necessary tools, including a notion of logarithmic derivative for curves in homogeneous spaces, for deriving a general class of equations including Euler–Poincaré equations on Lie groups and homogeneous spaces. Orbit invariants play an important role in this context and we use these invariants to prove global existence and uniqueness results for a class of PDE. This class includes Euler–Poincaré equations that have not yet been considered in the literature as well as integrable equations like Camassa–Holm, Degasperis–Procesi, μCH and μDP equations, and the geodesic equations with respect to right-invariant Sobolev metrics on the group of diffeomorphisms of the circle.

Mathematics Subject Classification (2000)

35Q35 58D05 53C30 


Euler–Poincaré equation homogeneous space Cauchy problem well posedness 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold V.I., Khesin B.A.: Topological Methods in Hydrodynamics. Springer, Berlin (1998)zbMATHGoogle Scholar
  2. 2.
    Bourguignon J.P., Brezis H.: Remarks on the Euler equation. J. Funct. Anal. 15, 341–363 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Beale J.T., Kato T., Majda A.: Remarks on the breakdown of smooth solutions for the 3-D Euler equations. Commun. Math. Phys. 94, 61–66 (1984)MathSciNetADSzbMATHCrossRefGoogle Scholar
  4. 4.
    Camassa R., Holm D.D.: An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 1661–1664 (1993)MathSciNetADSzbMATHCrossRefGoogle Scholar
  5. 5.
    Constantin A., Kappeler T., Kolev B., Topalov P.: On geodesic exponential maps of the Virasoro group. Ann. Global Anal. Geom. 31, 155–180 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Degasperis, A., Procesi, M.: Asymptotic integrability. In: Symmetry and Perturbation Theory (Rome 1998). World Scientific, New Jersey (1999)Google Scholar
  7. 7.
    Ebin D., Marsden J.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 92, 102–163 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Escher, J., Kolev, B.: The Degasperis–Procesi equation as a non-metric Euler equation. Math. Z. doi: 10.1007/s00209-010-0778-2 (2009)
  9. 9.
    Holm D., Marsden J.E.: Momentum maps and measure-valued solutions (peakons, filaments and sheets) for the EPDiff equation. Progr. Math. 232, 203–235 (2004)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Holm D., Marsden J., Ratiu T.: The Euler-Poincaré equations and semidirect products with applications to continuum theories. Adv. Math. 137, 1–81 (1997)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Hunter J.K., Saxton R.: Dynamics of director fields. SIAM J. Appl. Math. 51, 1498–1521 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Kambe, T.: Geometrical theory of dynamical systems and fluid flows. In: Advanced Series in Nonlinear Dynamics, vol. 23. World Scientific, Singapore (2004)Google Scholar
  13. 13.
    Khesin B., Misiołek G.: Euler equations on homogeneous spaces and Virasoro orbits. Adv. Math. 176, 116–144 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Khesin B., Lenells J., Misiołek G.: Generalized Hunter-Saxton equation and geometry of the circle diffeomorphism group. Math. Ann. 342, 617–656 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Khesin, B., Wendt, R.: The geometry of infinite-dimensional groups. Ergebnisse der Mathematik, vol. 51. Springer, New York (2008)Google Scholar
  16. 16.
    Khesin, B., Lenells, J., Misiołek, G., Preston, S.: Sobolev geometry of the space of densities: geodesics, integrability and optimal transport. Preprint (2009)Google Scholar
  17. 17.
    Lenells J., Misiołek G., Tığlay F.: Integrable evolution equations on spaces of tensor densities and their peakon solutions. Commun. Math. Phys. 299, 129–161 (2010)ADSzbMATHCrossRefGoogle Scholar
  18. 18.
    Marsden J.E., Ratiu T.: Introduction to Mechanics and Symmetry, 2nd edn. Springer, New York (1999)zbMATHGoogle Scholar
  19. 19.
    Marsden J.E., Scheurle J.: The reduced Euler-Lagrange equations. Fields Inst. Comm. 1, 139–164 (1993)MathSciNetGoogle Scholar
  20. 20.
    Misiołek G.: Classical solutions of the periodic Camassa–Holm equation. Geom. Funct. Anal. 12, 1080–1104 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Misiołek G., Preston S.C.: Fredholm properties of Riemannian exponential maps on diffeomorphism groups. Invent. Math. 179, 191–227 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Ovsienko, V.: Coadjoint representation of Virasoro-type Lie algebras and differential operators on tensor-densities. DMV Sem. vol. 31, pp. 231–255. Birkhauser, Basel (2001)Google Scholar
  23. 23.
    Taylor, M.E.: Pseudodifferential operators and nonlinear PDE. In: Progress in Mathematics, vol. 100. Birkhäuser, Boston (1991)Google Scholar
  24. 24.
    Vizman C.: Geodesic equations on diffeomorphism groups. SIGMA 4, 030 (2008)MathSciNetGoogle Scholar

Copyright information

© Springer 2011

Authors and Affiliations

  1. 1.Section de MathématiquesEPFLLausanneSwitzerland
  2. 2.Fields InstituteTorontoCanada
  3. 3.Department of MathematicsWest University of TimişoaraTimişoaraRomania

Personalised recommendations